Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 87, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 6, 2021, 5:08 PM MDT for Butte County, Harding County, Perkins County, South Dakota. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2021, 5:08 PM MDT (23:08 UTC)
- Expired
- Jul 6, 2021, 6:15 PM MDT
- In force
- 67 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Butte County, SD, Harding County, SD, Perkins County, SD
The radar
The Rapid City radar (KUDX), 123 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:27 PM MDT | HAIL 0.7 | 1 N Zeona, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
178
WUUS53 KUNR 062308
SVRUNR
SDC019-063-105-070015-
/O.NEW.KUNR.SV.W.0087.210706T2308Z-210707T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
508 PM MDT Tue Jul 6 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southeastern Harding County in northwestern South Dakota...
Northeastern Butte County in northwestern South Dakota...
Southwestern Perkins County in northwestern South Dakota...
* Until 615 PM MDT.
* At 508 PM MDT, a severe thunderstorm was located 4 miles east of
Sheep Buttes, or 35 miles southeast of Buffalo, moving south at 15
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Zeona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4532 10309 4534 10292 4510 10272 4504 10307
TIME...MOT...LOC 2308Z 346DEG 12KT 4526 10298
HAIL...1.75IN
WIND...60MPH
$$
JC2 follow-up statements
543
WWUS53 KUNR 062335
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
535 PM MDT Tue Jul 6 2021
SDC063-062345-
/O.CAN.KUNR.SV.W.0087.000000T0000Z-210707T0015Z/
Harding SD-
535 PM MDT Tue Jul 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARDING COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4521 10306 4522 10282 4510 10272 4504 10307
TIME...MOT...LOC 2335Z 346DEG 12KT 4517 10295
$$
SDC019-105-070015-
/O.CON.KUNR.SV.W.0087.000000T0000Z-210707T0015Z/
Butte SD-Perkins SD-
535 PM MDT Tue Jul 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHEASTERN BUTTE AND SOUTHWESTERN PERKINS COUNTIES...
At 535 PM MDT, a severe thunderstorm was located over Zeona, or 40
miles southeast of Buffalo, moving south at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Zeona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4521 10306 4522 10282 4510 10272 4504 10307
TIME...MOT...LOC 2335Z 346DEG 12KT 4517 10295
HAIL...1.25IN
WIND...<50MPH
$$
JC711
WWUS53 KUNR 070005
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
605 PM MDT Tue Jul 6 2021
SDC019-105-070015-
/O.EXP.KUNR.SV.W.0087.000000T0000Z-210707T0015Z/
Butte SD-Perkins SD-
605 PM MDT Tue Jul 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTTE AND
SOUTHWESTERN PERKINS COUNTIES WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Rapid City.
LAT...LON 4521 10306 4522 10282 4510 10272 4504 10307
TIME...MOT...LOC 0005Z 346DEG 12KT 4508 10292
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:35 PM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 6, 2:35 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 235 PM MDT Tue Jul 6 2021 .DISCUSSION...(This Evening Through Tuesday) Issued at 140 PM MDT Tue Jul 6 2021 Lift associated with an upper trough has mostly moved off to the southeast of the forecast area this afternoon, however isolated to scattered showers and thunderstorms will still occur over our south central South Dakota zones for a few more hours. Although MUCAPE has risen to around 1000J/KG over most of the forecast area, large scale subsidence with weak ridging between the departing upper trough and another upper trough currently over eastern Montana is limiting convective development to a few short-lived showers so far this afternoon. Shear and synoptic scale lift will increase as the next upper trough begins to affect the region this afternoon and tonight. Expect to see only isolated storms, however Large hail/damaging winds may occur with any supercells. On Wednesday, an upper ridge will build toward the area from the west with a return to warmer temperatures. Due to the large scale subsidence over the region, a relatively strong capping inversion will remain in place over the plains. The best chance of thunderstorms developing will be over the Black Hills late Wednesday afternoon. If storms do develop, the shear will be sufficient for a few supercells. Nocturnal convection is expected on the SD plains on Wednesday night, due to a developing 25-40kt low level jet enhancing theta-e advection. On Thursday, another thermal ridge will peak over the region with high temperatures ranging from about 5-10F warmer than average. Fairly quiet weather is expected during the day but some storms are possible again Thursday night, especially toward central SD. The best chances for more widespread showers and storms will occur on Friday and Saturday as an upper trough and cyclonic flow aloft will linger over the northern plains. Cooler temperatures will prevail on Saturday. Temperatures warm up again with on Sunday and Monday with limited TSRA chances. && .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 140 PM MDT Tue Jul 6 2021 MVFR CIGS are persisting with rain showers, mostly across central SD. Precip and MVFR CIGS will persist through the afternoon. Otherwise, VFR conditions are generally expected through the forecast period. Across northeast WY and the Black Hills region, isolated thunderstorms could develop and move through the area late today into the evening hours. && .FIRE WEATHER... Issued at 140 PM MDT Tue Jul 6 2021 Elevated fire weather conditions are possible over northeastern Wyoming on Wednesday and Thursday due to low minimum relative humidity. Winds look modest so no headlines are expected to be needed. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...13 FIRE WEATHER...10
Hazardous weather outlook, Jul 6, 5:35 AM MDT, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 535 AM MDT Tue Jul 6 2021 SDZ001-012-WYZ054>058-071-071300- Harding-Butte-Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 535 AM MDT Tue Jul 6 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible, mainly late this afternoon and evening. Any storms that develop could be strong to marginally severe with hail and strong wind gusts the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A series of disturbances and a passing cold front late week will bring near daily chances for showers and thunderstorms, especially from Wednesday night through Saturday. Severe thunderstorms are not expected at this time, but there is at least some potential for a few stronger storms Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-024>032-041>044-046-047-049-072>074-071300- Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 535 AM MDT Tue Jul 6 2021 /635 AM CDT Tue Jul 6 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and a few thunderstorms will persist across a good portion of the area through the day, especially over and to the south and east of the Black Hills. The threat for severe storms is low, but a strong storm or two will small hail and gusty winds is possible, especially toward south central South Dakota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A series of disturbances and a passing cold front late week will bring near daily chances for showers and thunderstorms, especially from Wednesday night through Saturday. Severe thunderstorms are not expected at this time, but there is at least some potential for a few stronger storms Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:11 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 64 min |
| Jul 5, 6:23 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 37 min |
| Jul 5, 6:26 PM MDT | Special Weather Statement | UNR | Custer | 34 min |
| Jul 5, 6:41 PM MDT | Special Weather Statement | UNR | Perkins | 34 min |
| Jul 5, 7:17 PM MDT | Special Weather Statement | UNR | Haakon | 28 min |
| Jul 6, 5:16 PM MDT | Special Weather Statement | UNR | Fall River | 29 min |
| Jul 6, 5:58 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Perkins | 60 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.